USA, Canada. In April 2002 the US FDA had posted a letter from Wyeth Pharmaceuticals informing clinicians of the risk of hepatic artery thrombosis (HAT), graft loss and death associated with the use of sirolimus (Rapamune) in de novo transplantation. More recently Wyeth-Ayerst Canada Inc, in consultation with Health Canada has issued a letter to health care providers advising them of the following correction to the product monograph for sirolimus (Rapamune). The updated monograph will reflect the following:
• The safety and efficacy of sirolimus (Rapamune) have not been established in liver transplant patients, and therefore, such use is not recommended.
• In a study in de novo liver transplant patients, the use of sirolimus in combination with tacrolimus was associated with excess mortality and graft loss, many of whom had evidence of infection at or near the time of death.
• In addition, the use of sirolimus in combination with cyclosporine or tacrolimus was associated with an increase in HAT; most cases of HAT occurred within 30 days of post-transplantation and most led to graft loss or death.
1. ‘Dear Healthcare Provider’ letter from Wyeth Pharmaceuticals, 25 Apr 2002. Available from URL: http://www.fda.gov
2. ‘Dear Healthcare Provider’ letter from Wyeth-Ayerst Canada Inc, 14 May 2002. Available from URL: http://www.hc-sc.gc.ca